Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Goodland, KS

June 19, 2021Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2021, 5:14 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 5:14 PM MDT (23:14 UTC)
Expired
Jun 19, 2021, 6:00 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:44 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS53 KGLD 192314
SVRGLD
COC017-063-200000-
/O.NEW.KGLD.SV.W.0114.210619T2314Z-210620T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
514 PM MDT Sat Jun 19 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in east central Colorado...
  Kit Carson County in east central Colorado...

* Until 600 PM MDT.

* At 514 PM MDT, severe thunderstorms were located along a line
  extending from 15 miles east of Cope to 3 miles southwest of
  Stratton to 13 miles east of Boyero, moving east at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Stratton around 520 PM MDT.
  Bethune around 530 PM MDT.

Other locations in the path of these severe thunderstorms include
Burlington.

People attending Parmer Park should seek safe shelter immediately!

This includes the following highways...
 Interstate 70 in Colorado between mile markers 401 and 450.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3903 10316 3928 10295 3957 10286 3957 10205
      3932 10205 3877 10263 3879 10316
TIME...MOT...LOC 2314Z 261DEG 36KT 3959 10257 3927 10263 3894 10302 

HAIL...0.75IN
WIND...70MPH
 
$$

AW
2 follow-up statements
411 
WWUS53 KGLD 192343
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
543 PM MDT Sat Jun 19 2021

COC017-063-200000-
/O.CON.KGLD.SV.W.0114.000000T0000Z-210620T0000Z/
Cheyenne CO-Kit Carson CO-
543 PM MDT Sat Jun 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN CHEYENNE AND CENTRAL KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...

At 541 PM MDT, severe thunderstorms were located along a line
extending from 14 miles west of Bonny Reservoir to 3 miles east of 
Bethune to 15 miles north of Kit Carson, moving east at 35 mph.  At 
535 PM MDT, a coop observer reported blowing dust to the northwest 
of Kit Carson.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Bethune and Burlington.

People attending Parmer Park should seek safe shelter immediately!

This includes the following highways...
 Interstate 70 in Colorado between mile markers 411 and 450.
 Highway 385 between mile markers 174 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 10280 3957 10272 3957 10205 3932 10205
      3877 10263 3879 10300
TIME...MOT...LOC 2341Z 264DEG 30KT 3965 10243 3931 10237 3898 10272 

HAIL...0.75IN
WIND...60MPH
 
$$

AW
905 
WWUS53 KGLD 200003
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
603 PM MDT Sat Jun 19 2021

COC017-063-200013-
/O.EXP.KGLD.SV.W.0114.000000T0000Z-210620T0000Z/
Cheyenne CO-Kit Carson CO-
603 PM MDT Sat Jun 19 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE AND
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However small
hail and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Eastern Kit Carson and Cheyenne counties in Colorado until 700 PM 
MDT.

LAT...LON 3918 10280 3957 10272 3957 10205 3932 10205
      3877 10263 3879 10300
TIME...MOT...LOC 0003Z 270DEG 36KT 3968 10218 3934 10212 3901 10247 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:40 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 19, 3:40 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
340 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Jun 19 2021

VFR conditions are expected to continue over the next few hours
with some high-based cirrus clouds over the GLD and MCK terminals
and east-southeast winds 5-15 kts. After 21Z, wind gusts will
gradually increase to 15-20 kts. Winds are expected to become
variable from west to east for a few hours after 00Z as storms
impact the area. A line of storms could impact the GLD terminal
from 01-05Z this evening with winds gusts up to 70 mph. The MCK
terminal could be impacted by the line of storms from 02-06Z.
Sub-VFR conditions may be possible at times due to heavy rain
associated with these storms.

Behind the storms, the winds are expected to become southerly to
southwesterly at 5-10kts through 12Z. Sunday morning, winds will
shift once again towards the west then north through the end of
the period with speeds of 15-20 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...KMK
Hazardous weather outlook, Jun 19, 4:59 PM MDT, 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
459 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
459 PM MDT Sat Jun 19 2021 /559 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect until 9 PM MDT for eastern
Colorado. Additionally, a second Severe Thunderstorm Watch is in
effect for northwest Kansas and southwest Nebraska until 11 PM MDT
or midnight CDT.

Isolated to scattered thunderstorms will evolve into a line of
storms as it tracks eastward into Kansas and Nebraska during the
evening. Isolated severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph and large hail are anticipated,
mainly between 5 PM and 11 PM MDT. If storms coalesce and evolve into
a squall line, widespread and/or significant wind damage may be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. Please send any reports to us via
phone, email, or social media.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:28 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma47 min
Jun 19, 5:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
Jun 19, 5:54 PM MDTSevere Thunderstorm WarningGLDYuma96 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.